How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask CamilleRN Your Own Question
CamilleRN
CamilleRN, Nurse (RN)
Category: Health
Satisfied Customers: 4183
Experience:  Experience: 20 yrs experience in ER, ICU, Neuro, OR, Chemo,Cardiology, Dermatology and MORE.
22106326
Type Your Health Question Here...
CamilleRN is online now
A new question is answered every 9 seconds

Why do I get more depressed when I take 5 HTP I thought Tryptophan

Customer Question

Why do I get more depressed when I take 5 HTP? I thought Tryptophan was an aid to reduce depression
Submitted: 5 years ago.
Category: Health
Expert:  CamilleRN replied 5 years ago.

CamilleRN :

Welcome to JustAnswer Health...and thank you for your question. I am a verified Expert and am delighted to help you today. Are you taking any antidepressant medication?

JACUSTOMER-8tggn7pk- :

No

CamilleRN :

5-HTP helps to raise serotonin levels in the brain and can be helpful with mood disorders,depression, anxiety, sleep disorders, appetite, libido, and nerve pain... however it may not be helpful to everyone. Just like all antidepressants won't work in all who take them, Often times with Depression it takes lots of trial and error before finding the treatment that is most effective for you.

CamilleRN :

How long did you take it?

JACUSTOMER-8tggn7pk- :

6 months

CamilleRN :

That is more than long enough to note that this is not a helpful supplement for you. I would recommend you decrease this slowly over time...but first speak to your Doctor so he can develop a plan for you to decreas this and begin something that may be more helpful to you.. It is not safe to take some antidepressants while taking 5-HTP, so please do consult with your Doctor.

JACUSTOMER-8tggn7pk- :

My doctor does not believve in anti depressant medication so I do not have access to anything else.

CamilleRN :

Then you need to go to a new Doctor. This is not a question of what your Doctor's personal beliefs are in regards to taking antidepressants in the presence of depression. Antidepressants are clearly effective in the many, many patients with depression, it may take trying a few different ones before you find the one that will work best for you, but to not try at all because your Doctor doesn't"believe in them" is unfair to you.

Related Health Questions